Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Aug 7, 2018, 4:11 AM HST. It took effect at Aug 7, 2018, 12:00 PM HST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2018, 4:11 AM HST (14:11 UTC)
- In effect from
- Aug 7, 2018, 12:00 PM HST
- Expired
- Aug 8, 2018, 10:40 PM HST
- In force
- 35 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
573 WHHW40 PHFO 071411 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 411 AM HST Tue Aug 7 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI... .Easterly swell generated by Hurricane Hector will bring increasing surf to the east facing shores of the Big Island and Maui. Expect the surf to peak overnight and Wednesday. HIZ024-025-080315- /O.NEW.PHFO.SU.W.0010.180807T2200Z-180809T0400Z/ South Big Island-Big Island North and East- 411 AM HST Tue Aug 7 2018 ...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect from noon today to 6 PM HST Wednesday. * SURF...rising to 12 to 15 ft along east facing shores late today and tonight. * TIMING...from noon today through 6pm Wednesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ020-080315- /O.NEW.PHFO.SU.Y.0033.180807T2200Z-180809T0400Z/ Windward Haleakala- 411 AM HST Tue Aug 7 2018 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from noon today to 6 PM HST Wednesday. * SURF...rising to 6 to 10 ft along east facing shores late today and tonight. * TIMING...from noon today through 6 pm Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
4 follow-up statements
703 WHHW40 PHFO 080144 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 344 PM HST Tue Aug 7 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI... .Easterly swell generated by Hurricane Hector will bring elevated surf to east facing shores of the Big Island and Maui. Expect the surf to peak tonight and hold Wednesday. HIZ024-025-081445- /O.CON.PHFO.SU.W.0010.000000T0000Z-180809T0400Z/ South Big Island-Big Island North and East- 344 PM HST Tue Aug 7 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...12 to 15 ft along east facing shores through Wednesday. * TIMING...through 6 pm Wednesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ020-081445- /O.CON.PHFO.SU.Y.0033.000000T0000Z-180809T0400Z/ Windward Haleakala- 344 PM HST Tue Aug 7 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...6 to 10 ft along east facing shores through Wednesday. * TIMING...through 6 pm Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
007 WHHW40 PHFO 081406 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 406 AM HST Wed Aug 8 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI... .Large surf associated with Hurricane Hector will peak today, then gradually lower tonight through Thursday as Hector continues westward. A combination of large surf, higher than normal high tides through the early afternoon hours today, and onshore winds could result in overwash along low-lying coastal areas and roadways on the Big Island. HIZ024-025-090315- /O.CON.PHFO.SU.W.0010.000000T0000Z-180809T0400Z/ South Big Island-Big Island North and East- 406 AM HST Wed Aug 8 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...10 to 15 ft along east facing shores. * TIMING...through 6 pm today. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. Some overwash along low-lying coastal areas and roadways will be possible, especially around high tide this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ020-090315- /O.CON.PHFO.SU.Y.0033.000000T0000Z-180809T0400Z/ Windward Haleakala- 406 AM HST Wed Aug 8 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...6 to 10 ft along east facing shores. * TIMING...through 6 pm today. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
585 WHHW40 PHFO 090105 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 305 PM HST Wed Aug 8 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI... .Large surf associated with Hurricane Hector is currently peaking and will lower tonight as Hector continues westward. HIZ024-025-091000- /O.EXT.PHFO.SU.W.0010.000000T0000Z-180809T1000Z/ South Big Island-Big Island North and East- 305 PM HST Wed Aug 8 2018 ...HIGH SURF WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * SURF...10 to 15 ft along east facing shores. * TIMING...through midnight tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. Some overwash along low-lying coastal areas and roadways will be possible, especially around high tide this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ020-091000- /O.EXT.PHFO.SU.Y.0033.000000T0000Z-180809T1000Z/ Windward Haleakala- 305 PM HST Wed Aug 8 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * SURF...6 to 10 ft along east facing shores. * TIMING...through midnight tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
416 WHHW40 PHFO 090840 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1040 PM HST Wed Aug 8 2018 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND... .Hazardous surf will continue through the overnight hours along the east facing shores of the Big Island. Surf will lower through the day Thursday as Hector continues to track westward. HIZ024-025-091600- /O.CAN.PHFO.SU.W.0010.000000T0000Z-180809T1000Z/ /O.NEW.PHFO.SU.Y.0034.180809T0840Z-180809T1600Z/ South Big Island-Big Island North and East- 1040 PM HST Wed Aug 8 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Thursday. The High Surf Warning has been cancelled. * SURF...8 to 12 ft along east facing shores. * TIMING...through 6 AM HST Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ020-090945- /O.CAN.PHFO.SU.Y.0033.000000T0000Z-180809T1000Z/ Windward Haleakala- 1040 PM HST Wed Aug 8 2018 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Advisory for windward Maui. $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 7, 3:21 AM HST, 50 minutes earlier.
Area forecast discussion, Aug 7, 3:21 AM HST, 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 321 AM HST Tue Aug 7 2018 .SYNOPSIS... Expect a dry trade wind weather pattern with breezy winds today with a strong high pressure system far to the north of the state. A trade wind weather pattern remains in the forecast for much of the state with scattered shower activity favoring windward and mountain areas through the weekend. Hurricane Hector will be passing into the Hawaii region later tonight through Thursday. Wind speeds will trend higher across the state as Hector passes south of the island chain. Enhanced shower activity remains in the forecast for the eastern slopes of the Big Island for the same time period. Hector will then exit the region by Friday, with a return to typical summertime trade wind weather pattern for the Big Island. && .DISCUSSION... A strong high pressure center far to the north of the Hawaiian Islands will continue to produce breezy trade winds over the state through much of the week. Trade winds will trend higher as Hurricane Hector tracks south of the state starting later tonight through Thursday. Large scale subsidence aloft will continue to keep a strong trade wind inversion around 5000 to 6000 feet elevation, capping cloud heights and limiting shower activity. Scattered showers will remain limited to windward and mountain areas with better chances for showers in the overnight hours. Tonight through Thursday, the current forecast for Hurricane Hector keeps the center of the storm passing south of the Hawaiian Islands. Weather impacts for each island remains highly dependent on Hector's track and intensity. Trade wind speeds will trend higher as pressure gradients increase with Hector's passage to the south. An area of deep tropical moisture associated with Hector will produce an increase in rain showers over eastern slopes of the Big Island, with the highest precipitation amounts forecast over southeast sections of the Puna and Kau Districts as surface winds become more southeasterly on Wednesday. Other areas of the state may see little change in rainfall from current levels. Please continue to closely monitor this strong hurricane as it moves closer to the state. Tune into local TV and radio stations, or go online to find the latest official forecasts produced from the National Weather Forecast Office in Honolulu at weather.gov/hawaii and the Central Pacific Hurricane Center at weather.gov/cphc Friday through Sunday, Hector will have exited the region. High pressure north of the state will provide for a typical trade wind weather pattern through the weekend. Clouds and passing showers will tend to favor windward and mountain areas with most leeward areas remaining dry through the weekend. Volcanic emissions for the Kilauea volcano area will remain in a trade wind flow pattern through Wednesday morning with any emissions drifting southwest into the Kau district of the Big Island. By Wednesday evening wind directions will likely shift towards the southeast as Hurricane Hector passes by to the south of the Big Island. These southeasterly winds will tend to push any emissions towards the northwest up through Hilo and along the northern slopes of the Big Island through Thursday. Easterly trade winds are expected to return on Friday with any volcanic emissions drifting back towards the southwest through the weekend. The National Weather Service encourages everyone review their hurricane preparedness plans. A guide for hurricane preparedness can be found at www.ready.gov/hurricanes. The State of Hawaii and each county also have preparedness information specific to the islands available from Civil Defense websites. && .AVIATION... A surface high far northwest of the area will maintain locally strong east winds and keep the atmosphere stable through the day today. The strong winds and low temperature inversions may produce turbulence to the lee of the mountains, so AIRMET Tango remains in effect. VFR conditions will prevail, but there will be isolated MVFR ceilings and visibilities, over mainly northeast sections of the islands. As Hurricane Hector moves closer to the area tonight, clouds northwest of the hurricane will spread over the east side of the Big Island and may produce widespread MVFR conditions there. We may need to issue AIRMET Sierra for MTN OBSC on the Big Island tonight. Depending on the track Hector takes, thunderstorms and IFR conditions could be possible. && .MARINE... A Tropical Storm Watch is in effect for the coastal waters south of the Big Island Tuesday night through Wednesday. See the Marine Weather Warning (MWWHFO) for details. A Small Craft Advisory (SCA) remains posted for the typically windier waters near Maui County and the Big Island into tonight. Heading into tonight, when the waters south of the Big Island go under the Tropical Storm Watch, a Gale Watch has been posted for Alenuihaha and Pailolo Channels and Maalaea Bay. At that time, several other coastal waters exposed to easterly swell have an SCA posted for them for rising seas generated by Hurricane Hector swells. A series of small south swells are expected through Wednesday. A small north swell is expected to arrive late today, peak tonight and Wednesday, then lower gradually Thursday and Friday. Expect the swells generated by Hurricane Hector to gradually increase through Wednesday, and this will result in increasing surf along east facing shores of the Big Island and East Maui. A High Surf Warning has been issued for the Big Island, and a High Surf Advisory for Maui, both starting at noon today. As Hector moves to the west and is south and southwest of the islands, the swell will transition to a south swell. Shorelines of the smaller islands will be less impacted as they will be somewhat shadowed by the Big Island and Maui until Hector moves further west. There will be a period of high astronomical tides this week, so low lying coastal areas may have some coastal inundation issues. Stay tuned for the latest updates on Hector and its potential impacts on winds, seas, and surf across the area. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. The 4 am Coastal Waters Forecast will be delayed to incorporate information from the 5 am CPHC advisory package on Hurricane Hector. && .FIRE WEATHER... Wind speeds will remain breezy today, especially down wind of terrain, with gusts from 20 to 30 mph over mountain ranges and through leeward valley areas. A drier and more stable air mass will continue to limit shower activity across the state with isolated to scattered showers lingering over windward and mountain sections. Although critical fire weather thresholds will likely not be crossed during the next couple of days, many of the ingredients will remain in place for elevated fire activity. Hurricane Hector will be crossing through the region from tonight through Thursday. Trade wind speeds will trend higher as the system passes to the south of the state from tonight through Thursday. Enhanced rain showers, locally heavy at times, will develop along eastern slopes of the Big Island through the same time period. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Watch for Big Island. High Surf Warning from noon today to 6 PM HST Wednesday for South Big Island-Big Island North and East. High Surf Advisory from noon today to 6 PM HST Wednesday for Windward Haleakala. Small Craft Advisory until midnight HST tonight for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Tropical Storm Watch for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from midnight tonight to midnight HST Wednesday night for Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. Gale Watch from late tonight through Wednesday evening for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. && DISCUSSION...Bohlin AVIATION...Donaldson MARINE...M Ballard FIRE WEATHER...Bohlin
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:11 AM HST | High Surf Advisory | HFO | 42 hr | |
| Aug 7, 4:18 AM HST | Gale Watch | HFO | 8 hr | |
| Aug 7, 4:18 AM HST | Small Craft Advisory | HFO | 6 days | |
| Aug 7, 12:00 PM HST | Gale Warning | HFO | 42 hr | |
| Aug 7, 12:00 PM HST | Tropical Storm Warning | HFO | Hawaii | 42 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.